Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 158, NWS North Platte, NE

July 14, 2019Sheridan County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 14, 2019, 5:47 PM MDT for Sheridan County, Nebraska. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2019, 5:47 PM MDT (23:47 UTC)
Expired
Jul 14, 2019, 6:30 PM MDT
In force
43 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Sheridan County, NE

The radar

The North Platte radar (KLNX), 163 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3001 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:22 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 14, 2:22 PM MDT, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
322 PM CDT Sun Jul 14 2019

.SHORT TERM...(This evening through Monday night)
Issued at 321 PM CDT Sun Jul 14 2019

A weak frontal boundary sagged into the Sandhills this morning. The
models show the front as a focus for scattered thunderstorms this
evening. Moisture is pooling behind the front and the RAP model
shows precipitable water increasing of over 1.50 inches which would
support a locally heavy rainfall threat. Winds aloft are actually
pretty strong with 30-45 kts at the 500mb-300mb levels. The MLCAPE
around 3000 J/KG across nrn Nebraska could support a few strong to
severe storms this evening. The upper level support is a subtropical
rotating through nrn Colorado.

If the thunderstorms form as expected this evening, then the front
could move further south and be the focus additional moisture
pooling and storm development late Monday afternoon and evening
across the central Sandhills and ncntl Nebraska. The NAM12 shows a
40-50kt 500mb Jetlet Monday afternoon which is the basis for the
slight severe thunderstorm risk as suggested by the SPC. Rain
chances ramp up to the likely category Monday evening with a
more expansive area of precipitable water above 1.50 inches.

The temperature and dew point forecast overnight through Monday
night leans on the model blend plus the guidance blend plus bias
correction. This is on the warmer, more moist, side of the forecast
envelope. Heat indices should rise to around 100F across Boyd county
where a heat advisory is in place Monday afternoon. Later forecasts
may add Holt county to the advisory where heat indices will approach
100F.

.LONG TERM...(Tuesday through Sunday)
Issued at 321 PM CDT Sun Jul 14 2019

The model consensus, which is in good agreement, suggests a weak
frontal boundary will remain across wrn and ncntl Nebraska all week
and into next weekend. This is likely the result of strong winds
aloft across the nrn Plains dictating low pressure to the lee of the
Colorado Rockies and outflow from storm activity across the nrn
Plains. This will pool moisture across Nebraska but at the same
time, h700mb temperatures are forecast to rise to 16C or warmer
ending rain chances.

The forecast is basically dry after Tuesday because the strong cap
allows just isolated rain chances. The model blended temperature
forecast is cool considering h700mb temperatures will range from 16C
to 18C, even across nrn Nebraska. If deep mixing occurs then the
warm air aloft would support highs in the low 100s as indicated by
the ECM model.

The temperature forecast is much cooler with highs in the upper 80s
to upper 90s and heat advisory conditions do not appear imminent;
dew points are expected to remain in the 60s. Given the caliber of
the warm air moving in aloft, however, the forecast could be too
cool and there is a chance that heat advisory conditions will become
widespread, especially across ncntl Nebraska.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1235 PM CDT Sun Jul 14 2019

For KLBF...VFR conditions prevail through Monday morning. A slight
wind shift from the south to the southwest will occur overnight, but
otherwise, winds remain 10 knots or less.

For KVTN...VFR conditions are expected through the afternoon.
Increasing clouds are possible late in the afternoon as the next
chance of rain and thunderstorms arrives tonight. Thunderstorms will
remain isolated, but could potentially impact the terminal. Expect
small hail and erratic winds in these thunderstorms. VFR conditions
will return by 04 to 06Z with a wind shift from the south to the
southwest as well by Monday morning.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM to 8 PM CDT Monday for NEZ007.

&&

SHORT TERM...CDC
LONG TERM...CDC
AVIATION...Kulik
Hazardous weather outlook, Jul 14, 2:33 PM MDT, 3 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
333 PM CDT Sun Jul 14 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-152045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
333 PM CDT Sun Jul 14 2019 /233 PM MDT Sun Jul 14 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated thunderstorms will be possible late this afternoon and
evening in the eastern Panhandle and across northern Nebraska.
The severe potential is low at this time. A stronger storm or two
cannot be ruled out though.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

Afternoon heat indices in the mid to upper 90s are expected
generally along and east of Nebraska Highway 61 Monday. Heat
indices near 100 degrees is possible east of a line from Bartlett
to Naper on Monday afternoon and evening.

Isolated strong to severe thunderstorms are possible Monday
afternoon and Monday night with the greatest chance for severe
thunderstorms across the eastern Panhandle and northwestern
Nebraska. Large hail, damaging winds, lightning, and locally
heavy rainfall are all possible with these storms.

Isolated strong to briefly severe storms are possible again
Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jul 14, 5:06 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
506 PM MDT Sun Jul 14 2019

NEZ004-142345-
Sheridan NE-
506 PM MDT Sun Jul 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL SHERIDAN COUNTY
UNTIL 545 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Ellsworth, or 23 miles south of Rushville, moving
northeast at 5 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Argo Hill.

This includes Highway 250 near mile marker 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4227 10237 4244 10245 4255 10214 4233 10207
TIME...MOT...LOC 2305Z 237DEG 5KT 4239 10235

Taylor
Local storm report, Jul 14, 5:41 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SUN JUL 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             20 N ELLSWORTH          42.35N 102.29W
07/14/2019  E1.50 INCH       SHERIDAN           NE   PUBLIC

            MOST STONES WERE DIME TO QUARTER SIZE, THOUGH A FEW WERE
            AS LARGE AS PING PONG BALL.

&&

SJACOBS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 11:57 PM MDTSevere Thunderstorm WarningLBFCherry33 min
Jul 14, 1:18 AM MDTSpecial Weather StatementLBFKeya Paha42 min
Jul 14, 1:31 AM MDTSpecial Weather StatementLBFLoup29 min
Jul 14, 2:22 PM MDTHeat AdvisoryLBFBoyd29 hr
Jul 14, 5:06 PM MDTSpecial Weather StatementLBFSheridan39 min
Jul 14, 5:16 PM MDTSevere Thunderstorm WarningLBFSheridan44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.